Alert archive / Nevada / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 9, NWS Las Vegas, NV

July 27, 2022Clark County, Lincoln County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 27, 2022, 6:12 PM PDT for Clark County, Lincoln County, Nevada; Mohave County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2022, 6:12 PM PDT (01:12 UTC)
Expired
Jul 27, 2022, 7:00 PM PDT
In force
48 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV, Lincoln County, NV

The radar

The Las Vegas radar (KESX), 109 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
664 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
2307 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

486 
WUUS55 KVEF 280112
SVRVEF
AZC015-NVC003-017-280200-
/O.NEW.KVEF.SV.W.0009.220728T0112Z-220728T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
612 PM PDT Wed Jul 27 2022

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mohave County in northwestern Arizona...
  South central Lincoln County in south central Nevada...
  Northeastern Clark County in southern Nevada...

* Until 700 PM PDT/700 PM MST/.

* At 612 PM PDT/612 PM MST/, a severe thunderstorm was located near 
  Moapa Town, moving southwest at 40 mph.  Wind gusts of 60 mph have 
  been recorded in Moapa.

  HAZARD...60 mph wind gusts.

  SOURCE...Public.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Overton, Moapa Town, Moapa Valley, Echo Bay, Valley Of Fire, Sr 168
  Mile Marker 21, Overton Beach, Echo Bay Campground, Coyote Springs
  and Logandale.

This includes the following highways...
 Interstate 15 in Arizona near mile marker 3.
 Interstate 15 in Nevada between mile markers 63 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3703 11475 3664 11446 3644 11404 3614 11419
      3640 11505 3691 11524
TIME...MOT...LOC 0112Z 054DEG 35KT 3659 11468 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CO
2 follow-up statements
852 
WWUS55 KVEF 280130
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
630 PM PDT Wed Jul 27 2022

AZC015-NVC003-017-280200-
/O.CON.KVEF.SV.W.0009.000000T0000Z-220728T0200Z/
Mohave AZ-Lincoln NV-Clark NV-
630 PM PDT Wed Jul 27 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
PDT/700 PM MST/ FOR NORTHWESTERN MOHAVE...SOUTH CENTRAL LINCOLN AND
NORTHEASTERN CLARK COUNTIES...

At 629 PM PDT/629 PM MST/, a severe thunderstorm was located 17 
miles northeast of The Motor Speedway, moving southwest at 40 mph. 
Gusty winds will arrive well before any precipitation or lightning.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Overton, Moapa Town, Moapa Valley, Echo Bay, Valley Of Fire, Sr 168
Mile Marker 21, Overton Beach, Echo Bay Campground, Coyote Springs
and Logandale.

This includes the following highways...
 Interstate 15 in Arizona near mile marker 3.
 Interstate 15 in Nevada between mile markers 63 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3703 11475 3664 11446 3644 11404 3614 11419
      3640 11505 3691 11524
TIME...MOT...LOC 0129Z 054DEG 35KT 3649 11485 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CO
002 
WWUS55 KVEF 280158
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
658 PM PDT Wed Jul 27 2022

AZC015-NVC003-017-280208-
/O.EXP.KVEF.SV.W.0009.000000T0000Z-220728T0200Z/
Mohave AZ-Lincoln NV-Clark NV-
658 PM PDT Wed Jul 27 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOHAVE...SOUTH
CENTRAL LINCOLN AND NORTHEASTERN CLARK COUNTIES WILL EXPIRE AT 700 PM
PDT/700 PM MST/...
        
The storm which prompted the warning has moved west towards Lake 
Mead. Therefore, the warning will be allowed to expire. However 
gusty winds are still possible with this thunderstorm.

LAT...LON 3703 11475 3664 11446 3644 11404 3614 11419
      3640 11505 3691 11524
TIME...MOT...LOC 0158Z 054DEG 35KT 3634 11511 

$$
CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:57 PM PDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 27, 12:57 PM PDT, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1257 PM PDT Wed Jul 27 2022

.SYNOPSIS...With this moisture and weather pattern staying in place,
afternoon storm chances will persist through next week. Heavy rain
and flash flooding are the primary concerns, but the potential of
stronger winds exists across southern Nevada this evening. The high
humidity will help hold temperatures down, especially in areas where
rain occurs.
&&

.SHORT TERM...Today and tomorrow.

Satellite imagery is showing the morning stratus quickly dissipating
across the area. Dewpoints in the eastern half of the CWA are
currently in the upper 50s and 60s. With moisture in place and
clearing skies, these areas should destabilize quite nicely this
afternoon. The 12z HREF mean has CAPE values of 1000-1500 J/kg
around the NV-AZ-UT border intersection. As such, the high terrain
of Mohave, Clark, and Lincoln counties will be favored for storm
development this afternoon, with lesser coverage in Nye and Inyo
counties. An MCV moving west along I-40 will likely enhance storm
coverage across Mohave County, where a Flash Flood Watch remains in
effect. As convective outflows in Lincoln County and southwest Utah
begin to merge, storms will try to advance southwest along I-15 into
the Las Vegas Valley this evening. These events are notorious for
producing strong winds in the valley. Hi-res guidance has shown a
consistent signal for this scenario, highlight the Las Vegas metro
with a 70% chance of winds greater than 35 mph and a 10% chance of
winds in excess of 58 mph. However, this scenario is highly
dependent on how this afternoon plays out. If storms move into the
valley and overturn the airmass (like on Monday), the lack of
instability may preclude the northeasterly thunderstorm push. So if
the local airmass can stay relatively pristine, we'll be watching to
our northeast very closely.

Tomorrow could play out fairly similarly, with a slight decrease in
storm coverage expected. Afternoon storms are expected to form on
the high terrain, before congealing outflows try to bring in storms
from the north during the evening. The more northerly trajectory
(rather than northeasterly) may make it harder for storms and gusty
winds to reach the valley. Regardless, locally heavy rain, flash
flooding, and gusty winds will be possible with any storm. Outside
of the storms, high temperatures will around 100-105 in our lower
elevations, which is about 5 degrees below normal.

.LONG TERM...Friday through next Wednesday.

The active monsoon currently in place shows no signs of
significantly changing in the extended forecast. Sandwiched between
a high over northern California and another in Texas, we'll be left
under the influence of an inverted trough through the weekend. This
feature will help spark afternoon thunderstorms in this continually
moist airmass. GFS and ECMWF ensembles keep PWATs around 1.25"-1.5"
well into next week. As we head into next week, the NorCal high
weakens and retreats to the Four-Corners region, placing our area in
a more-typical monsoon pattern. With moisture and afternoon precip
chances remaining in the forecast, temperatures will continue to be
below average. High temps in our lower elevations are expected to
hover around 100-105 through the period.
&&

.AVIATION...For Harry Reid...
Winds should generally be east to southeast through the afternoon
around 8-10 kts, but with thunderstorms influences it's possible
that winds may become more variable by mid to late afternoon. A few
thunderstorms will be possible once again near the terminal into
tonight, any of which will be capable of producing gusty outflow
winds and lower CIGs to around 8000ft. Guidance is continuing to
indicate an enhanced potential for thunderstorm activity moving into
the Vegas valley from the northeast this evening, and this potential
has been included in the TAF after 03Z with gusty northeasterly
winds to 30kts. Once the storms pass, expected light and variable
winds to redevelop once again by Thursday morning. Afternoon
thunderstorms chances will remain in the forecast through Thursday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and thunderstorms will remain over
the area through this afternoon and evening, especially in the
higher terrain of southern Nevada, western Arizona, and far eastern
southern California. Gusty winds and CIGs lowering to 8000ft are all
possible in and near thunderstorm activity.  Model guidance is
indicating an enhanced threat of thunderstorms affecting the Las
Vegas area TAF sites this evening, with northeasterly winds gusting
to 30kts possible mainly after 03Z. Thunderstorm activity will
remain in the forecast through Thursday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Woods
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 27, 4:43 PM PDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
443 PM PDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      5 NNE GOLDEN VALLEY     35.28N 114.18W
07/27/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            ARIZONA DOT REPORTS DEBRIS AND WATER HAVE
            BEEN REPORTED ON HIGHWAY 93 NEAR MM62.

&&

VARIAN
Local storm report, Jul 27, 4:52 PM PDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
452 PM PDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLASH FLOOD      15 NNE DOLAN SPRINGS    35.78N 114.13W
07/27/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY WEBCAM SHOWS WATER FLOWING
            OVER PIERCE FERRY RD. AT ARCHIBALD WASH.

&&

VARIAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:19 PM PDTAreal Flood AdvisoryVEFClark, Nye3 hr
Jul 27, 6:09 PM PDTAreal Flood AdvisoryVEFClark, Lincoln3 hr
Jul 27, 6:57 PM PDTSevere Thunderstorm WarningVEFClark48 min
Jul 27, 7:19 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Jul 27, 7:38 PM PDTSevere Thunderstorm WarningVEFClark52 min
Jul 27, 7:41 PM PDTSevere Thunderstorm WarningVEFClark79 min
Jul 27, 9:01 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 28, 4:00 PM PDTSevere Thunderstorm WarningVEFLincoln45 min
Jul 28, 4:46 PM PDTSevere Thunderstorm WarningVEFClark59 min
Jul 28, 4:53 PM PDTSevere Thunderstorm WarningVEFNye52 min
Jul 28, 1:41 PM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 28, 3:00 PM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2022Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.